Alert archive / South Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 5, 2020, 4:57 PM CDT for Charles Mix County, South Dakota. It was in force for 33 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2020, 4:57 PM CDT (21:57 UTC)
- Expired
- May 5, 2020, 5:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Charles Mix County, SD
The radar
The Sioux Falls radar (KFSD), 145 km from the middle of the area, began a volume at 22:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 4:57 PM CDT | HAIL 1.25 | 3 S Ravinia, SD | CORRECTS PREVIOUS HAIL REPORT FROM 3 S RAVINIA. CORRECTS TIME OF PREVIOUS HAIL REPORT FROM 3 S RAVINIA. |
| May 5, 4:58 PM CDT | HAIL 0.7 | 4 Wnw Wagner, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 10.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 532 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -58 m²/s²
- 0-3 km storm-relative helicity
- -102 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
525
WUUS53 KFSD 052157
SVRFSD
SDC023-052230-
/O.NEW.KFSD.SV.W.0001.200505T2157Z-200505T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
457 PM CDT Tue May 5 2020
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Southeastern Charles Mix County in south central South Dakota...
* Until 530 PM CDT.
* At 457 PM CDT, a severe thunderstorm was located near Ravinia, or
near Pickstown, moving southeast at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Charles Mix County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4285 9822 4287 9825 4288 9832 4291 9835
4292 9841 4314 9853 4318 9840 4294 9811
4292 9811 4284 9817
TIME...MOT...LOC 2157Z 325DEG 35KT 4308 9841
HAIL...1.00IN
WIND...60MPH
$$
Chapman2 follow-up statements
863
WWUS53 KFSD 052212
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
512 PM CDT Tue May 5 2020
SDC023-052230-
/O.CON.KFSD.SV.W.0001.000000T0000Z-200505T2230Z/
Charles Mix SD-
512 PM CDT Tue May 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN CHARLES MIX COUNTY...
At 511 PM CDT, a severe thunderstorm was located 7 miles east of
Marty, or 13 miles southeast of Pickstown, moving southeast at 40
mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Rural areas south of Wagner and Dante.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4285 9822 4287 9825 4288 9832 4291 9835
4292 9841 4300 9845 4304 9831 4294 9811
4292 9811 4284 9817
TIME...MOT...LOC 2211Z 325DEG 35KT 4296 9830
HAIL...1.00IN
WIND...60MPH
$$
Chapman633
WWUS53 KFSD 052226
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
526 PM CDT Tue May 5 2020
SDC023-052235-
/O.EXP.KFSD.SV.W.0001.000000T0000Z-200505T2230Z/
Charles Mix SD-
526 PM CDT Tue May 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN CHARLES MIX
COUNTY WILL EXPIRE AT 530 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
LAT...LON 4285 9822 4287 9825 4288 9832 4291 9835
4292 9841 4300 9845 4304 9831 4294 9811
4292 9811 4284 9817
TIME...MOT...LOC 2225Z 321DEG 28KT 4292 9834
$$
ChapmanWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:35 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, May 5, 3:35 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 335 PM CDT Tue May 5 2020 .SHORT TERM...(This Evening through Wednesday Night) Issued at 334 PM CDT Tue May 5 2020 Stubborn cloud coverage has kept us from reaching our expected highs, keeping us on the cooler side of the guidance. Light stratiform rain, primarily along and east of I-29, will continue into the evening hours and dissipate overnight. An area of scattered thunderstorms are currently heading across central SD, and will clip our far western counties (primarily: Brule, Gregory, and Charles Mix). Not expecting these storms to become strong, but some pea- sized hail and brief gusty winds are possible. The stronger wind gusts will be decreasing shortly after sunset, but will remain breezy with sustained winds between 5-10 mph. Overnight low temperatures will be in the lower 40s, with clouds remaining partly cloudy along the Missouri River Valley to mostly cloudy in SW MN. Wednesday will likely start off fairly breezy, as the departing low and entering high pressure system keep the pressure gradient strong over the area. Mid-level moisture will keep some cloud coverage around for most of the day. As the departing jet moves southeastwards, we enter the right-entrance region which provides enough lift for the global models to spit out some very light rain. High-res guidance, along with the HREF, support this but keep the activity limited to the NW IA area. To cover this possibility, have added chance for sprinkles in portions of NW IA. As the aforementioned high reaches us late in the afternoon, clouds begin clearing and the winds will be decreasing and becoming light and variable into the evening hours. Given the calm winds and recent moisture, could see some patchy fog overnight into Thursday. .LONG TERM...(Thursday through Tuesday) Issued at 334 PM CDT Tue May 5 2020 Thursday morning we enter split flow aloft with the main wave sitting over central Ontario, and a secondary wave moving towards us over the Montana/Wyoming border. At the surface, along the front edge of the inverted trough and area of weak warm air advection, rain showers begin to enter the area and work there way eastwards. Areas along the Missouri River Valley in central SD could see 3/4 of an inch of rain, becoming less as you head north and east towards I-29. Overnight lows into Friday are hovering around freezing along the I- 90 corridor, with below freezing temperatures looking likely north of I-90. Friday is looking to be dry, but due to a surface high pressure temperatures will be limited to the mid to upper 50s. Northwesterly flow aloft through the weekend continues to send shortwaves over the region, keeping us below average temperatures with chances for precipitation seemingly every other day into early next week. Due to the cooler temperatures, below freezing low temperatures are again possible Friday into Saturday and Sunday into Monday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1203 PM CDT Tue May 5 2020 MVFR and isolated IFR ceilings will continue into the afternoon, with light rain gradually shifting east across southwest MN and northwest IA. Southwest MN will be the last to see conditions improve. Isolated afternoon thunderstorms will be possible west of the James River with small hail and wind gusts to 50 mph possible. There is a chance that MVFR ceilings copuld linger into late Wednesday morning, especially along and east of I-29. A small chance for fog west of the James River late tonight into early Wednesday morning. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...APT LONG TERM...APT AVIATION...08
Hazardous weather outlook, May 5, 3:33 PM CDT, 1 hour 24 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 333 PM CDT Tue May 5 2020 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-062045- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory- Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson- McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme- Yankton-Union- 333 PM CDT Tue May 5 2020 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Showers and isolated thunderstorms will continue into this evening. While severe weather is not expected, any stronger storms could produce small hail and brief gusty winds, mainly west of Interstate 29. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Areas of frost are possible later this week with overnight low temperatures in the lower to mid 30s. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
Nearby
Severe Thunderstorm Warnings in South Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.